1. Health

Discuss in my forum

 Marcia Purse

Brittle Bipolar Disorder

By December 31, 2013

Follow me on:

I recently read a post where a woman noted she had been diagnosed with "brittle" bipolar disorder. When we talk about a diagnosis of bipolar disorder there are many descriptors medical professionals and patients use to further define the illness. However, "brittle" is not included in the formal DSM-IV classification system nor is it a diagnostic specifier.

I did some research and found that the term brittle may be used when there is a history of easy relapse or when symptoms associated with the illness fluctuate unpredictably. When applied to bipolar disorder, brittle usually denotes that your mood swings are easily triggered and quickly switch between the poles of depression and mania.

What terms has your doctor used to describe your diagnosis?

Learn more or join the conversation!
NEWSLETTER | FORUM | BIO | FACEBOOK | TWITTER
Comments
October 13, 2009 at 8:57 am
(1) Eddie says:

My doctor describes me as “delicate” when it comes to my bipolar disorder as well as my reaction to meds.

October 13, 2009 at 9:17 am
(2) margie says:

Eddie, I am so glad your doctor is treating you with kind words, delicate, so important to use high energy words instead of low energy like brittle, for your healing and for your relationship with him.

October 13, 2009 at 10:19 am
(3) Tova says:

I think they are talking about ultra rapid cycling with mixed episodes

October 13, 2009 at 11:28 am
(4) mom of bp teen says:

brittle in its real sense…breakable; very easily, broken down chemically. I believe this is a very descriptive word and encapsulates my daughter on many occasions. She has rapid cycling and “meltdowns” hourly. Brittle describes perfectly, the time in between those “episodes”.
Stay Strong!

October 13, 2009 at 12:41 pm
(5) Kristalyn says:

Kim,

What’s the difference between “brittle” and rapid cycling (or mixed episodes?)

October 15, 2009 at 7:44 am
(6) saricima says:

this description sounds like me. and the words “brittle” and “delicate” dont sound at all how i would like to be described. they have connotations which remind me of the word weak. i am rapid cycling with mixed states. when i hear those words it doesnt sound as weak to me. so i hope this term doesnt become in the huge glossary of mental health terms.

:-)

October 15, 2009 at 3:44 pm
(7) Ebeth says:

“fragile” is a word that either a pdoc or a tdoc used somewhere along the line, and I’ve found that it expresses how I feel at times very well and helps me communicate with my care providers. for some reason they seem to “get it” when I use that descriptor.

I tend to understate how badly I feel, but my DH has requested that I be very explicit with him–he’s not a mind reader! so I have to work hard to overcome my tendency to mask. I think the masking is some kind of survival strategy, so it’s hard.

October 16, 2009 at 7:34 am
(8) Julie Gates says:

I was taking Neurontin briefly along with Lamotrigine, Clonazepam, Citalopram and Seroquel.
I am bipolar I-rapid cycling.
The last 2-3 months I have gone from deep depression to extreme delusional Mania. I am I also have Paranoiac Borderline Personality and Panic attacks and Agoraphobia.

The Neurontin really kicked me into high gear…along with the usual progression of the disease.
The meds help manage the symptoms-to a degree-but the don’t work effectively enough to stop this process completely.
I have been up all night with tremors, extreme restlessness and pounding heart and beginning my Delusional phase.
My boy fried is well aware of the signs and is taking me to the hospital shortly. I have been four times during these extreme cycles after becoming suicidal, and we are going to take a prophylactic action to nip it in the bud!

Sorry so long, but I am very, very manic right now.

Please, do not prolong getting treatment, as I did once again.
I is truly a horrible experience
I would NOT recommend Neurontin for bipolar sufferers.

Sorry for the pontificating-I am a nurse and used to being very detailed and concise. I am also now on disability.

Sigh…my chest hurts so bad
thanks for sticking with me.
J. Gates

October 16, 2009 at 1:00 pm
(9) Tallyn says:

Brittle vs. Rapid Cycling. That is a good question.

When I was first hospitalized with depression, it was shortly after spending 72 hours without sleep. Was it due to hypomania or simple restless legs syndrome? I don’t know, but I’ve learned that the medicine I took for it, carbidopa/ levodopa (Sinemet), could have set off the bipolar.

At the hospital I was given an anti-depressant and sent home as soon as I was stable. I spent a week stable, about 4 days hypomanic, than began a 2 week depression which sent me back to the hospital. This time under the diagnosis of Bipolar II, they added a anti-psychotic to my anti-depressant. About a month later I was back in the hospital. It wasn’t until about 5 of these cycles, that I was put on Lithium, and the cycling pattern stopped. Later I went through another rapid-fire pattern because I went off the lithium. This time it took about 6 months of being on the lithium, before I stabilized. During this period it would seem like any altering of my anti-depressants or anti-psychotics, even a little, would cause an episode.

My doctor basically felt I was brittle (though he didn’t use that word). But as I look at things, it appears the meds just weren’t doing anything and that’s just the pattern cycle I was in. Now, I have read that ant-depressants by themselves can trigger episodes and cause them to occur my frequently. And there is suspicion that this may happen even with a mood stabilizer. so that’s my working theory.

When my bipolar was the worst, I was on 3 anti-depressants, 2 anti-psychotics, lithium, and a sleep med. Now I’m only 2 mood stablizers (lithium & depakote) and it’s been 2 years since I was last in the hospital.

October 18, 2009 at 8:00 pm
(10) princessl says:

Possibly “break down” suddenly. Go from one mood to another very quickly – almost with no reason…

October 20, 2009 at 4:44 am
(11) robbi says:

I also have ultra- rapid cycling. So if that is what brittle is then I am. My moods go from hypo- manic to irritable to depressed in a matter of hours. It drives my family crazy. It also wears me down mentally and emotionally.
I think it started when I took lithium and then I developed hypo-thyroidism, which messes with your moods.
My dr. never uses those words but he says I change constantly.

September 9, 2012 at 10:40 pm
(12) Maggie says:

After reading this article I know I am probably one of the people this term would describe. The term my doctor uses is that I “decompensate rapidly.” I like that a lot better than “brittle.”

January 1, 2014 at 9:19 am
(13) Walter says:

“Brittle” doesn’t simply connote “weakness.” Emotional rigidity, inflexibility, thin-skinned, quivering inevitability, as if you’re going to crack any second. Yes, crack.

Let’s be honest: The term “bipolar” doesn’t generally evoke a sense of strength.

Precise terminology is very important. Which is why docs and patients wrestling with the ultimately ineffable symptoms of a disease as poorly understood as bipolar disorder benefit so much from descriptions that range beyond the clinical “terms of art.”

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.